Alert archive / Nebraska / Tornado Warnings in 2003

Tornado Warning 18, NWS Omaha, NE

June 23, 2003Antelope County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 23, 2003, 8:49 PM CDT for Antelope County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 8:49 PM CDT (01:49 UTC)
Expired
Jun 23, 2003, 9:15 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Antelope County, NE

The radar

The Sioux Falls radar (KFSD), 182 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 5:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4886 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
7.9
Supercell composite
32.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WFUS53 KOAX 240149
TOROAX
NEC003-240215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
849 PM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 915 PM CDT

* AT 845 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 3 MILES
  NORTHWEST OF ORCHARD...OR ABOUT 19 MILES EAST OF ONEILL...MOVING
  EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORCHARD
  ROYAL...BRUNSWICK

TAKE COVER NOW IN A BASEMENT OR AN INTERIOR ROOM. IN ADDITION TO THE
TORNADO THREAT...LARGE HAIL AND DAMAGING WIND ARE EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHEASTERN NEBRASKA.

LAT...LON 4246 9838 4228 9841 4222 9799 4244 9795

$$

FOBERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 23, 2:50 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jun 23, 2:50 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT MON JUN 23 2003

SEVERE THUNDERSTORMS ARE MAIN CONCERN AGAIN IN THE NEAR TERM.

VERY MOIST AND UNSTABLE CONDITIONS CONTINUE ACROSS THE FORECAST AREA
TODAY.  LATEST SFC ANALYSIS SHOWS LO NEAR SWRN NEB WITH WRMFNT
EXTENDING SEWD INTO SERN KS.  18Z OAX SOUNDING SHOWS DESCENT CAP AND
RUC ANALYSIS SHOWS STRONG CONVECTIVE INHIBITION ACROSS MUCH OF NEB
EARLY THIS AFTERNOON.  FNT WL NEED TO BE MONITORED AS IT MOVES NWD
INTO CNTRL NEB WHERE VERY LARGE CAPE VALUES EXIST AND CAP IS
EXPECTED TO BREAK LATER TODAY WITH FURTHER SFC HEATING.

ALL PARAMETER COME TOGETHER FOR CONVECTION TO CONTINUE NEWD INTO
NERN NEB AS LLJ STRENGTHENS LATER THIS EVENING AND THETA-E RIDGE
MOVES OVR ERN NEB.  SUPERCELLS LIKELY GIVEN 50 KTS OF 0-6KM BULK
SHEAR. LOCALLY HEAVY RAINFALL IS POSSIBLE OVR NERN NEB WITH PWS
NEARING 2.0 AND CORFIDI VECTORS SLOWING DOWN.  WL TAPER FROM SLIGHT
CHANCE POPS SOUTH TO LIKELYS NORTH.

TUESDAY GIVES US MUCH OF THE SAME THING WITH CAPPED ENVIRONMENT AND
RECEDING LLJ IN THE MORNING HOURS.  THEN CONVECTIVE PARAMETERS COME
TOGETHER AGAIN IN THE LATE AFTERNOON/EARLY EVENING HOURS AS THE LLJ
INCREASES IN STRENGTH.  AREA IN MOD RISK AGAIN DAY 2.

FRONT FINALLY PUSHES THRU BY WED EVENING AS UPPER TROF SHIFTS EAST.
POST FRONTAL SHOWERS EXPECTED WITH MUCH COOLER TEMPERATURES
FORECAST.  UPPER TROF MOVES EAST OF AREA BY THURSDAY AND WE THEN GET
INTO NWRLY FLOW WITH WEAK RIDGING TO THE WEST.  WL KEEP DRY FORECAST
GOING FOR THE EXTENDED HOWEVER A COUPLE OF SHORTWAVES WILL BE RIDING
OVR WEAK RIDGE AND COULD PRODUCE SOME TSTMS BY LATE WEEKEND. TOO
EARLY TO TELL.

.OMA...NONE.

GRIFFIS
Hazardous weather outlook, Jun 23, 5:05 PM CDT, 3 hours 44 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS ALL OF EASTERN
NEBRASKA AND WESTERN IOWA. THE GREATEST THREAT APPEARS TO BE IN
NORTHEAST NEBRASKA...NORTH OF A LINE FROM COLUMBUS TO BLAIR.
LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE WITH
THE SEVERE THUNDERSTORMS. THUNDERSTORMS MAY PUSH INTO SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA LATE TONIGHT INTO EARLY TUESDAY
MORNING.

VERY UNSTABLE AIR IS IN PLACE ACROSS THE AREA LATE THIS AFTERNOON
BUT WARM MID LEVEL TEMPERATURES ARE ALSO OVER NORTHERN KANSAS
AND SOUTHERN NEBRASKA SUPPRESSING CONVECTION SO FAR. AS A STRONG
LOW LEVEL JET DEVELOPS THIS EVENING THUNDERSTORMS ARE EXPECTED TO
INCREASE AND INTENSIFY ACROSS PARTS OF NORTHERN NEBRASKA. WIND
SHEAR WILL BE MOST FAVORABLE FOR SUPERCELL STORMS TO DEVELOP IN
NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
CONTINUE TUESDAY NIGHT INTO WEDNESDAY AS VERY UNSTABLE AIR
REMAINS IN PLACE ACROSS THE REGION.  THERE WILL ALSO BE A CHANCE
OF THUNDERSTORMS ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST
IOWA THURSDAY AND FRIDAY...HOWEVER IT IS TOO SOON TO DETERMINE
THE COVERAGE AND INTENSITY OF THESE THUNDERSTORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED TONIGHT IN PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

FOBERT

In the hours before

Local storm report, Jun 23, 8:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
846 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

840 PM     BLOOMFIELD                NE   .75 INCH HAIL
06/23/03   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:08 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce22 min
Jun 23, 8:31 PM CDTSevere Thunderstorm WarningOAXKnox44 min
Jun 23, 9:00 PM CDTSevere Thunderstorm WarningOAXCedar45 min
Jun 23, 9:09 PM CDTTornado WarningOAXCedar51 min
Jun 23, 9:14 PM CDTTornado WarningOAXAntelope, Knox31 min
Jun 23, 9:36 PM CDTTornado WarningOAXAntelope24 min
Jun 23, 9:45 PM CDTTornado WarningOAXKnox30 min
Jun 23, 10:15 PM CDTTornado WarningOAXCedar30 min
Jun 23, 10:41 PM CDTSevere Thunderstorm WarningOAXPlatte64 min
Jun 23, 10:45 PM CDTSevere Thunderstorm WarningOAXCedar30 min
Jun 23, 10:46 PM CDTSevere Thunderstorm WarningOAXPlatte59 min
Jun 23, 11:04 PM CDTSevere Thunderstorm WarningOAXWayne26 min
Jun 23, 11:22 PM CDTSevere Thunderstorm WarningOAXKnox38 min
Jun 23, 11:32 PM CDTFlash Flood WarningOAXKnox6 hr
Jun 24, 12:00 AM CDTSevere Thunderstorm WarningOAXKnox60 min
Jun 24, 12:04 AM CDTTornado WarningOAXCedar41 min
Jun 24, 12:05 AM CDTFlash Flood WarningOAXCedar6 hr
Jun 24, 5:07 PM CDTSevere Thunderstorm WarningOAXCedar38 min
Jun 24, 5:44 PM CDTSevere Thunderstorm WarningOAXCedar31 min
Jun 24, 6:09 PM CDTTornado WarningOAXCedar36 min

Nearby

Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.